Dr Christian: The health remedies you can live without

Health & Fitness

Dr Christian: The health remedies you can live without

Our favourite TV doctor talks us through how to save money and stay healthy

We doctors have just been given a list of 40 pointless treatments to avoid, to help the NHS save money. But beyond our surgeries you're all wasting cash on pointless cures and treatments too. Here are the biggest offenders...

Antibacterial hand gels

We went bonkers for them in hospitals so people thought they needed them at home, but you don't. Everyone's hands are covered in bacteria – but that's OK, they're not supposed to be sterile. Killing it all off can lead to bacterial resistance long term. In studies, washing with soap and water for 15 seconds (the time it takes to sing "Happy Birthday to you" in full) reduces bacterial counts by about 90%. Add 15 seconds and it's close to 99.9%.

You must wash after going to the loo, before preparing food, after having been near someone who's ill, and after being out and about and on public transport. Wash and dry thoroughly, rather than a quick splash and a rub on your jeans. Gels make a layer of dead and dying bugs but then don't wash them away and only work is you cover every surface of your hands. They're often harsh, so can leave skin dry and cracked, and open to infection. Most of us wash hands for 5 seconds, so rather than buying a gel, triple that and you'll be clean as a whistle.

Cough medicine

Good research shows that the active ingredients in cough medicines do absolutely nothing. They won't speed recovery, and with night time coughs you don't sleep any better. Not only that, they coat your mouth with sugar. Codeine might help some people, and a prescription only one can suppress a cough a bit, but everything you buy over the counter is just a soothing liquid, and even the soothing effect doesn't last long. They don't do any harm but they have no medical benefit. You would be better off with a warm drink, like honey, lemon and ginger in hot water.

Weight loss pills

Fat binders that you buy online are a weaker version of the prescription-only drug Xenical. They work by preventing the absorption of some of the fat you eat, but that fat has to go somewhere, so the side effects are unpleasant. There's no polite way of putting this – they often cause anal leakage, because you have to excrete the extra fat. Xenical is only prescribed under supervision with a diet overhaul and regular check-ups. If you buy them online, and ignore the healthy eating advice, you will suffer unpleasant side effects. To be slim and healthy, you need to change your eating habits – a pill won't do it for you.

Branded painkillers

With lots of things in life you get what you pay for – but not when it comes to painkillers. The active ingredient is exactly the same. All the drugs are approved to the same standards, so if it says 'ibuprofen', it's the same drug, probably manufactured by the same factory! Often expensive painkillers combine things, so if you read the box it might be paracetamol plus caffeine or plus a decongestant. That's all clear on the packaging, so you could buy an own brand paracetamol, own brand decongestant and have a cup of coffee for the same effect. You're paying for whizzy packaging, and a colourful tablet. They also often claim to be for specific ailments; period pain, headaches, back pain, but they're the same thing and you can get them for as little as 10p.

Manuka honey

A jar can cost as much as £20, and people think it cures everything from ear infections to high cholesterol, but the only research-backed benefit it has is for healing if you put it directly onto a burn. I wouldn't recommend smearing it on at home, though, see a doctor. It's also sometimes touted as a cure for diabetes but it's very sugary, so the reverse would be true. It's natural but it's still sugar, just like the sugar in your coca cola, so you shouldn't be having lots of it.

Multivitamins

Research has shown they don't boost the average person's health, they don't ward off heart problems or memory loss or make you live longer. They don't do much at all. People are told they lack far more nutrients than they actually do. Pregnant women and those trying to conceive need folic acid and vitamin D, and lots of us need vitamin D in the winter, but a daily multivitamin won't undo an unhealthy lifestyle.

If your child is a fussy eater they could qualify for free healthy start vitamins, which contain vitamins A, C and D - talk to your doctor if you're worried. Otherwise, you need supplements if you're ill – iron if you're anaemic, say - but if you're well, you don't need a multivitamin. Also, the effervescent vitamins that fizz in water can contain up to a gram of salt, which we should all be cutting back on.

Antibiotics

If you don't need them, don't push for them! People expect to leave the GP with a prescription but while we know things like coughs and cols make you feel awful, and we're sorry, prescribing antibiotics won't help. Take paracetamol to bring your temperature down, ibuprofen to help with aches, drink fluids, rest, watch This Morning and you will get better. Don't expose vulnerable people to germs in the waiting room and waste £8.40 on a prescription when you could spend 20p on paracetamol. Antibiotics only work on bacteria and a cough or cold is almost always a virus.

Homeopathy

The most common health concerns people use homeopathy for are asthma, ear infections, hay fever, mental health conditions, allergies, dermatitis, arthritis and high blood pressure. That's worrying because most of those health problems could have severe implications if they're not properly treated. They need to be seen by a proper doctor, and treated medically. Lots of people are confused about homeopathy; they think Echinacea is homeopathy, but that's herbal medicine.

Homeopathy is nothing – that's not a joke – it really is. It's the idea that water has memory and when you shake something up in it and dilute it 10,000 times it will retain some of the properties of whatever you've shaken up in it. There is no active ingredient and it can't treat health problems. The NHS itself states that 'there is no good-quality evidence that homeopathy is effective as a treatment for any health condition." Enough said.

Closer's bargain Stay Well kit!

POP IT!

ASDA's own brand paracetamol is 19p, and ibuprofen is 25p. If you need a decongestant too it's just £1. That's everything you need for less than £1.50.

DRINK IT!

To soothe a tickly niggly cough, all you need is lemon, ginger and honey. In Tesco, a lemon is 35p, root ginger is 39p and basic clear honey is £1. You can use them over and over for less than £2.

WASH IT!

Forget hand gels, this antibacterialm moisturising handwash is just 75p, wash for 30 seconds and 99.9 per cent of germs will be gone.

What do you think of these health remedies? Let us know over on Facebook and Twitter.

Like this? Read these:

More from Dr. Christian

Watch out for hidden calories

Don't panic over beauty scare stories

Wash your mouth out!

More in Diet & Body

Closer magazine cover